Alert archive / West Virginia / Wind Advisories in 2019

Wind Advisory 3, NWS Charleston, WV

February 7, 20196 counties in West Virginia

NWS Charleston, WV issued this wind advisory at Feb 7, 2019, 10:56 PM EST for 6 counties in West Virginia. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2019, 10:56 PM EST (03:56 UTC)
Expired
Feb 8, 2019, 7:17 PM EST
In force
20 hr
Issued by
NWS Charleston, WV

Counties Fayette County, WV, Nicholas County, WV, Pocahontas County, WV, Raleigh County, WV, Randolph County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 100 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

052 
WWUS71 KRLX 080356
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1056 PM EST Thu Feb 7 2019


WVZ515>523-526-081000-
/O.NEW.KRLX.WI.Y.0003.190208T0356Z-190208T1000Z/
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Randolph-
Including the cities of Bradley, Prosperity, Sophia, Beckley, 
Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, 
Craigsville, Birch River, Richwood, Holly River State, 
Webster Springs, Cowen, Snowshoe, and Harman
1056 PM EST Thu Feb 7 2019

...WIND ADVISORY IN EFFECT UNTIL 5 AM EST FRIDAY...

The National Weather Service in Charleston has issued a Wind
Advisory, which is in effect until 5 AM EST Friday. 

* TIMING...Strongest winds occurring during the overnight hours. 

* WINDS...Southwest 15 to 30 mph with gusts up to 50 mph.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 31 to 39 mph for
more an hour, or wind gusts of 46 to 57 mph for any duration are
expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$
5 follow-up statements
688 
WWUS71 KRLX 080744
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
244 AM EST Fri Feb 8 2019

WVZ523-526-081545-
/O.EXT.KRLX.WI.Y.0003.000000T0000Z-190209T0100Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
244 AM EST Fri Feb 8 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM EST THIS EVENING...

* TIMING...Through this evening.

* WINDS...Southwest 15 to 30 mph with gusts of 40 to 50 mph.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 46 to 57 mph for any 
duration are expected. Winds this strong can make driving 
difficult, especially for high profile vehicles. Use extra 
caution.

&&

$$

WVZ515>522-081000-
/O.CON.KRLX.WI.Y.0003.000000T0000Z-190208T1000Z/
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
Including the cities of Bradley, Prosperity, Sophia, Beckley, 
Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, 
Craigsville, Birch River, Richwood, Holly River State, 
Webster Springs, and Cowen
244 AM EST Fri Feb 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST EARLY THIS
MORNING...

* TIMING...Strongest winds occurring during the overnight hours.

* WINDS...Southwest 15 to 25 mph with gusts of 40 to 50 mph.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 46 to 57 mph for any 
duration are expected. Winds this strong can make driving 
difficult, especially for high profile vehicles. Use extra 
caution.

&&

$$
864 
WWUS71 KRLX 080936
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
436 AM EST Fri Feb 8 2019


WVZ515>522-081045-
/O.EXP.KRLX.WI.Y.0003.000000T0000Z-190208T1000Z/
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
Including the cities of Bradley, Prosperity, Sophia, Beckley, 
Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, 
Craigsville, Birch River, Richwood, Holly River State, 
Webster Springs, and Cowen
436 AM EST Fri Feb 8 2019

...WIND ADVISORY WILL EXPIRE AT 5 AM EST EARLY THIS MORNING...

The cold front that brought stronger wind gusts has moved east of
the area, therefore the Wind Advisory is being allowed to expire.
However, gusty winds will continue today as colder air continues
to move into the region. 

$$

WVZ523-526-081745-
/O.CON.KRLX.WI.Y.0003.000000T0000Z-190209T0100Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
436 AM EST Fri Feb 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING...

* TIMING...Through this evening.

* WINDS...Southwest 15 to 30 mph with gusts of 40 to 50 mph.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 46 to 57 mph for any
duration are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
811 
WWUS71 KRLX 081640
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1140 AM EST Fri Feb 8 2019


WVZ523-526-090045-
/O.CON.KRLX.WI.Y.0003.000000T0000Z-190209T0100Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
1140 AM EST Fri Feb 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING...

* TIMING...Through this evening.

* WINDS...Southwest 15 to 30 mph with gusts of 40 to 50 mph.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 46 to 57 mph for any
duration are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
831 
WWUS71 KRLX 081950
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
250 PM EST Fri Feb 8 2019


WVZ523-526-090100-
/O.CON.KRLX.WI.Y.0003.000000T0000Z-190209T0100Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
250 PM EST Fri Feb 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING...

* TIMING...Through this evening.

* WINDS...West 15 to 30 mph with gusts of 40 to 50 mph.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 46 to 57 mph for any
duration are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
097 
WWUS71 KRLX 090017
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
717 PM EST Fri Feb 8 2019


WVZ523-526-090130-
/O.CAN.KRLX.WI.Y.0003.000000T0000Z-190209T0100Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
717 PM EST Fri Feb 8 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Charleston has cancelled the Wind
Advisory. 

Gusty winds have diminished across our northeast mountains.
Therefore, the threat for strong winds no longer exist and the
Wind Advisory has been cancelled. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Feb 7, 10:13 PM EST, 43 minutes earlier.

Area forecast discussion, Feb 7, 10:13 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1013 PM EST Thu Feb 7 2019

.SYNOPSIS...
Strong cold front arrives tonight bringing cold high pressure
this weekend. Unsettled zonal pattern returns late Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1012 PM Thursday...

Previous forecast remains on track.

As of 130 PM Thursday...

Showers and thunderstorms ongoing in the Ohio River Valley.
Extended the Flood Watch through the night with an additional
0.5 to 0.75 inches of rain expected. The showers move north of
the region by late evening with winds steadily picking up ahead
of a cold front expected tonight. As the low pressure system to
the northwest moves towards the Great Lakes its associated cold
front sweeps southeast across the area overnight. Look for
about an 0.25 to 0.5 inches of rain and gusty winds (anywhere
from 25-40mph). Winds start to slowly decrease into the predawn
hours and should continue thereafter. By early morning we will
be in the cold sector behind the front where temperatures become
non diurnal. From that point on temperatures will keep
decreasing through Friday with a blustery day. There will be
some snow flakes in the mountains before the clouds disappear,
however little to no accumulations are expected. By Friday late
afternoon skies become mostly clear and lows drop down to the
teens overnight with possible single digits in the highest
elevations.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 215 PM Thursday...

Cold through Saturday night as high pressure settles in over the
southern Great Lakes. Very few changes made for this quiet
portion of the forecast. Heights aloft and lower level
temperatures begins recovering into Saturday night in zonal
flow.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 215 PM Thursday...

With the pattern aloft becoming zonal and a baroclinic zone
setting up just south of the Ohio Valley, another unsettled/wet
period returns to the region. Will be in and out of
precipitation late Sunday through Tuesday, where the front end
could be snow/wintry mix Sunday night in weak overrunning along
the stationary boundary. Beyond that, mainly rain expected. Cold
front Tuesday, with another temperature drop into the middle of
the week.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
As of 710 PM Thursday...

Rain showers associated with a strong cold front will move across
the region from west to east this evening. As showers move across
the area tonight, reductions in both Cigs and Vsbys is anticipated.
Expecting primarily MVFR conditions to develop with this activity,
but brief periods of IFR conditions will not be out of the question
as heavier pockets of rain would bring a greater reduction to Vsbys.
Thus, have elected to keep any IFR out of the TAFs tonight as
confidence is low on exactly where this could occur, but will
monitor observations closely tonight and amend if necessary.

Another concern for tonight will be strong wind gusts throughout the
region. As the cold front crosses tonight, WNW winds could gust as
high as 30 kts across the lowlands and possibly 40+ kts in the
mountains. Wind gusts should remain fairly breezy into Friday with
20+ kts in the lowlands and 35+ kts in the mountains.

Precipitation will continue in the mountains Friday morning and with
colder air rushing into the area overnight, expecting a transition
to snow showers by Friday morning. As a result, have mentioned snow
showers in the TAFs at EKN by Friday morning with possible IFR
conditions developing during this time. Conditions will then
improve to VFR area-wide by Friday afternoon as high pressure
builds in from the northwest.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: If heavier pockets of rain impact the area
tonight, brief periods of IFR will be possible.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  FRI 02/08/19
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EST 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  H    H    L    H    H    H    H    H    H    M    H    H
HTS CONSISTENCY  H    M    L    H    H    H    M    M    M    H    L    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
EKN CONSISTENCY  H    H    H    M    M    M    H    H    L    H    H    H
PKB CONSISTENCY  H    M    H    H    H    H    M    M    H    H    H    H
CKB CONSISTENCY  H    H    L    M    M    M    M    H    H    L    H    H

AFTER 00Z SATURDAY...
Brief IFR in periods of rain possible next work week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 7 AM EST Friday for WVZ007>011-017-019-020.
OH...Flood Watch until 7 AM EST Friday for OHZ066-067-075-076-
     083>087.
KY...Flood Watch until 7 AM EST Friday for KYZ101>103.
VA...None.

&&

SYNOPSIS...26/JZ
NEAR TERM...ARJ/MZ/JZ
SHORT TERM...26
LONG TERM...26
AVIATION...ARJ/RG
Hazardous weather outlook, Feb 7, 1:30 PM EST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
130 PM EST Thu Feb 7 2019

KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-081830-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-
Ritchie-Doddridge-
130 PM EST Thu Feb 7 2019

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition to the flood watch, areas of dense fog may occur this
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Numerous streams and rivers will remain high, and possibly above
flood stage, through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ105-VAZ003-004-WVZ005-006-013>016-018-024>034-039-040-515>526-
081830-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-Putnam-Kanawha-
Roane-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
130 PM EST Thu Feb 7 2019

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Feb 7, 7:19 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
719 PM EST THU FEB 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLOOD            MAXVILLE                39.62N  82.33W
02/07/2019                   PERRY              OH   LAW ENFORCEMENT

            REPORT OF A ROAD WASHED OUT IN THE MAXVILLE/NEW
            STRAITSVILLE AREA

&&

EVENT NUMBER RLX1900695

SL
Local storm report, Feb 7, 9:25 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
925 PM EST THU FEB 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     FLOOD            MALTA                   39.65N  81.86W
02/07/2019                   MORGAN             OH   911 CALL CENTER

            FLOODING REPORTED ALONG ROUTE 669.

&&

EVENT NUMBER RLX1900696

RG
Local storm report, Feb 7, 9:29 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
929 PM EST THU FEB 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLOOD            MCCONNELSVILLE          39.65N  81.84W
02/07/2019                   MORGAN             OH   911 CALL CENTER

            FLOODING REPORTED ALONG ROUTE 60.

&&

EVENT NUMBER RLX1900697

RG
Local storm report, Feb 7, 9:57 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
957 PM EST THU FEB 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     FLOOD            ALBANY                  39.22N  82.20W
02/07/2019                   ATHENS             OH   TRAINED SPOTTER

            OVER A FOOT OF SWIFT MOVING WATER COVERING COUNTY ROAD
            19 IN ALBANY OHIO. MARGARET CREEK IS CAUSING THE
            FLOODING.

&&

EVENT NUMBER RLX1900698

SL
Special weather statement, Feb 7, 10:44 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
1044 PM EST THU FEB 7 2019

WVZ013>016-026-027-517-080415-
Clay-Roane-Boone-Kanawha-Lincoln-Northwest Fayette-Putnam-
1044 PM EST THU FEB 7 2019

...A LINE OF SHOWERS WILL AFFECT KANAWHA...SOUTHERN PUTNAM...EASTERN
LINCOLN...SOUTH CENTRAL ROANE...SOUTHWESTERN CLAY...NORTHWESTERN
FAYETTE AND NORTHERN BOONE COUNTIES...

At 1043 PM EST, a line of showers was located over Julian, or 8
miles north of Madison, moving east at 50 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Charleston, Nitro, Madison, Jefferson, South Charleston, St. Albans,
Dunbar, Sissonville, Montgomery, Chesapeake, Marmet, Belle,
Clendenin, Cedar Grove, East Bank, Glasgow, Smithers, Gauley Bridge,
Pratt and Pinch.

This includes the following highways...
 Interstate 79 between mile markers 1 and 26.
 Interstate 77 in West Virginia between mile markers 96 and 113.
 Interstate 64 in West Virginia between mile markers 45 and 57.
 West Virginia Turnpike between mile markers 72 and 95.
 Route 119 between mile markers 49 and 80.

LAT...LON 3836 8204 3864 8127 3828 8119 3826 8123
      3823 8118 3812 8115 3803 8205
TIME...MOT...LOC 0343Z 255DEG 44KT 3818 8182

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 10:44 PM ESTSpecial Weather StatementRLXKanawha31 min
Feb 8, 6:11 AM ESTRiver Flood WarningRLXJackson, Wood6 days
Feb 8, 11:22 AM ESTRiver Flood WarningRLXMason58 hr

Nearby

Wind Advisories in West Virginia, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.